Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 97, NWS Quad Cities, IA

May 7, 2019Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this river flood warning at May 7, 2019, 9:11 AM CDT for Hancock County, McDonough County, Illinois. It was in force for 49 hr.

The area

The counties it named.

The facts

Issued
May 7, 2019, 9:11 AM CDT (14:11 UTC)
Expired
May 9, 2019, 10:38 AM CDT
In force
49 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Hancock County, IL, McDonough County, IL

The radar

The Quad Cities radar (KDVN), 134 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point La Moine River at Colmar (CLMI2). The gauge peaked at 21.12 ft at May 8, 2019, 2:00 PM CDT.

actionminormoderate10152005/0705/0805/0905/10
Action stage
19 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05584500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 7, 6:09 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 7, 6:09 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
609 AM CDT Tue May 7 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 349 AM CDT Tue May 7 2019

A 1027mb high was positioned over Manitoba into northern North
Dakota and Minnesota. This high pressure system was influencing the
wind field all the way through eastern Iowa and northwest Illinois.
Locally, winds were out of the ENE and temps were in the low to mid
50s on average.

The slow moving band of rain from earlier tonight, which was locally
heavy at times, has now weakened and shifted east of the forecast
area. It lined up with a corridor of lower tropospheric convergence
(a boundary) and frontogenetic response -- strongest near 850mb,
which is highlighted on the SPC Mesoanalysis. With that said, there
are residual light showers from the Quad Cities and points to the
east that will take another 1-2 hours before exiting the area.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 349 AM CDT Tue May 7 2019

Clouds and a cool east flow will hold temps in the 50s today. Rain
chances increase through the afternoon as another round of
stratiform precipitation, on the northern edge of a decaying
mesoscale convective system or MCV over Kansas and Missouri, moves
in from the southwest. Best chances for appreciable rain are
along/south of highway 30, and PWATs increasing to 1.25+ inches will
support heavy downpours. Low MUCAPE could lead to occasional
lightning with this activity.

We'll also be in a favorable region for upper divergence with the
right entrance region of an upper jet overhead. Thus, the setup
looks favorable for increasing areal coverage of the rain through
the late afternoon into the evening.

Into tonight, lee-side low formation in the Central Plains and a
strengthening low-level jet downstream will result in strong water
vapor transport into Iowa and Illinois. So, in addition to having
large scale divergence in the entrance region of an upper jet, deep
layer warm air advection and elevated instability will ramp up,
thereby promoting redevelopment of showers and thunderstorms. Model
consensus focuses the heaviest rain southeast of a Dubuque to Cedar
Rapids line, where the hardest hit areas could have 1-2 inches by
early Wednesday morning.

Certainly have to watch this period for flashing flood potential as
PWATs approach 1.50 inches. In coordination with surrounding WFOs,
held off on a watch for now. Later shifts will have to re-evaluate.
Uttech

.LONG TERM...(Wednesday through Monday)
ISSUED AT 349 AM CDT Tue May 7 2019

Focus is with potential for heavy rain and severe weather on
Wednesday.

Wednesday through Thursday...

Models remain consistent on ejecting a shortwave trough from
the southern Rockies to the Upper Midwest during the period. Good
moisture transport on strengthening 925-850 southerly flow will
assist in precipitable water values climbing to around 1.5 inches
by Wednesday evening. Forcing and deep tropospheric moisture
along with enhanced low level baroclinic zone aided by easterly
flow off Lake Michigan, will support the threat for heavy
rainfall. General consensus tonight is a northwest shift to
heaviest rain axis (across our northwest counties and even
further west), as track of shortwave and strongest theta-e
advection are further west. This shift in the axis owes to overall
low confidence on placement and therefore precludes any hydro
headlines at this time. Forcing and moisture would support 2-4
inch totals in heaviest axis, but just where this will be is
still far from certain. If amounts come in on the lower side
of this range, then most likely scenarios for the Mississippi
River remain either the river to leveling off, or possibly seeing
renewed rises BUT below recent crest levels.

Another notable shift tonight is with the warm sector, as the
general model consensus has brought this further north. However,
what happens late tonight into Wednesday morning in terms of
convection and coverage will likely play a pivotal role in
determining the eventual location of the warm front on Wednesday.
Best guess for now based on a general consensus is between
Hwy 30 and I-80. Not only will the location of the front be
crucial to the temperature forecast, it will also be critical for
severe weather potential. Right now it appears a conditional
severe weather risk exists for Wed PM/Eve dependant upon
sufficient destabilization and heating of warm sector, and
moisture quality which models are showing varying signals with
magnitude of surface dew points (ranging from upper 50s to mid
60s). Deep layer shear of 30-40 kts, and at least modest
instability (MUCAPE of 1000-2000 j/kg) lend to severe potential.
While large hail can't be ruled out with any rotating storms, it
would appear as though the primary threat is with surface based
storms and an attendant wind threat, and tornado potential with
the locally backed surface flow along the warm front. Will
definitely have to keep an eye on any changes to the degree of
instability and moisture quality, both of which will be pivotal in
determining the extent and magnitude of severe weather potential
Wed PM/Eve.

Friday through early next week...

No major changes to overall theme of a drier and cooler pattern
taking shape, as eastern Pacific ridge maintains NW flow aloft
over the central CONUS. Still seeing a signal for a few shortwaves
being shuttled down across the region with attendant shower
chances, and followed by reinforcing bouts of cooler air with
passage of surface cold fronts. Timing is still varied in the
models but generally suggestive of late Sat/Sun and then again
just beyond the end of the period toward the middle of next week.
Lots of dry hours, and any rain should have no impact on river
levels. While temperatures will be cooler and mainly 60s for
highs, with sunshine it will still be plenty nice. Lows
mainly 40s with potential for one or two nights to dip into the
mid/upper 30s in sheltered areas, especially Friday night and
Sunday night based on current generalized timing of low level
ridging.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 553 AM CDT Tue May 7 2019

MVFR/IFR at KBRL and KMLI early this morning should improve over
next few hours, with VFR prevailing at all sites through much of
the day. Rain may spread in from the SW this afternoon, but
confidence is low on how far north it reaches. Used PROB30 groups
in the TAFs to message the lower confidence.

Rain chances, and threat for isolated storms at KMLI and KBRL,
increase tonight. This influx of moisture will likely be
accompanied by IFR/LIFR ceilings. Otherwise, east winds between
10-20 kts with gusts up to 25 kts are forecast through the period.

&&

.HYDROLOGY...
Issued at 349 AM CDT Tue May 7 2019

Swaths of heavy rain occurred yesterday afternoon and evening
south of I-80 with some localized areas picking up over an inch
per radar estimates and obs. The gage site on the La Moine River
recorded 1.32 inches of rain, which has led to a notable rise
though it's still well below Action stage at this time. The
heavy rain also brought some minor rises of 0.1 to 0.3 feet
on the Mississippi River at Keokuk LD19 and Gregory Landing,
but both appear to be cresting at that slightly higher level
and will soon be back to falling.

...Previous Discussion...
Significant rainfall remains likely over our entire area through
Thursday. However, unlike what is appeared a few days ago, the
rain does not appear to be multiple consecutive heavy rains of 1
to 2 inches, but rather a 0.25 to 0.50 events, followed by a 1 to
2 inch event Wednesday. That will certainly impact us, but is not
as maximized in run off as the 1-2, 1-2, 1-3 that was possible a
few days ago. For this reason, we are messaging that tributary
river flooding is likely going into late week, and that rises
remain possible on the Mississippi, however, since the worse case
timing scenario is far less likely, we are messaging that higher
crests than last week are not expected on the Mississippi River.

Rainfall in the river forecasts remains tied to 24 hour QPF. Thus,
the rises possible in the days ahead, are not yet in official
forecasts with the bulk of rain anticipated in the Tuesday night
through Thursday morning time frame

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...McClure
AVIATION...Uttech
HYDROLOGY...McClure
Hazardous weather outlook, May 7, 4:32 AM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
432 AM CDT Tue May 7 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
432 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Rounds of showers and thunderstorms are expected this afternoon
and tonight. The primary concern is heavy rain because the ground
is very saturated. Localized street flooding or ponding of water
in poor drainage areas is possible in locations that receive
heavy rainfall rates.

The heaviest rain is forecast to fall to the southeast of a line
from Dubuque to Cedar Rapids. The hardest hit areas may receive 1
to 2 inches by early Wednesday morning. Runoff from the rain will
likely lead to rises on area rivers, aggravating the ongoing
flooding.

Flooding will continue along the Mississippi River, and portions
of the Rock and Iowa Rivers. Please see the latest Flood Statements
and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Severe thunderstorms are possible Wednesday afternoon and evening,
mainly south of the Highway 30 corridor, as a warm front lifts
northward into the region. The primary hazard is damaging winds.
However, a tornado risk may also exist along the warm front.

Flooding will continue along the Mississippi River, and portions
of the Rock and Iowa Rivers. Please see the latest Flood
Statements and Flood Warnings for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but may be
needed Wednesday afternoon and evening across portions of the
outlook area. Rainfall amounts in excess of one inch would be
appreciated.

Uttech/McClure

In the hours before

Local storm report, May 7, 9:08 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 AM CDT TUE MAY 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HEAVY RAIN       CAMBRIDGE               41.30N 90.20W
05/07/2019  M1.10 INCH       HENRY              IL   TRAINED SPOTTER

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:19 AM CDTRiver Flood WarningDVNJohnson, Washington4 days
May 7, 9:19 AM CDTRiver Flood WarningDVNCedar, Louisa, Muscatine21 days
May 7, 9:19 AM CDTRiver Flood WarningDVNBenton, Iowa21 days
May 7, 10:04 AM CDTRiver Flood WarningDVNClinton, Scott21 days
May 7, 10:04 AM CDTRiver Flood WarningDVNDes Moines, Henry, Lee6 days
May 7, 11:01 AM CDTRiver Flood WarningDVNLee4 days
May 6, 7:55 PM CDTSpecial Weather StatementDVNHancock65 min
May 6, 8:39 PM CDTSpecial Weather StatementDVNHancock36 min
May 6, 9:17 PM CDTSpecial Weather StatementDVNHancock58 min
May 6, 9:57 PM CDTSpecial Weather StatementDVNHancock, McDonough2 hr
May 6, 10:46 PM CDTFlash Flood WarningDVNHancock2 hr
May 7, 12:33 AM CDTSpecial Weather StatementDVNBureau, Henry42 min

Nearby

River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.